Skip to content
Omnikalc

Wells score calculator for deep vein thrombosis

Add up the Wells criteria for deep vein thrombosis to estimate its clinical probability and choose between D-dimer testing and leg ultrasound.

Updated on
Your inputs
Active cancer (treatment within 6 months or palliative)
Paralysis, paresis or recent plaster cast of the leg
Bedridden 3+ days or major surgery within 12 weeks
Localized tenderness along the deep veins
Entire leg swollen
Calf swelling 3 cm or more than the other leg
Pitting edema confined to the symptomatic leg
Collateral superficial veins (not varicose)
Previously documented DVT
Alternative diagnosis at least as likely as DVT

Results

Wells DVT score

2

DVT likely: compression ultrasound of the leg is indicated
Prevalence of DVT in the three-level reading (low, moderate, high)
17%

Why estimate the probability first?

Deep vein thrombosis (DVT) is a blood clot in a deep vein, usually in the leg. Its symptoms, pain and swelling, are shared with many other conditions. The Wells score for DVT, published by Philip Wells in 1997 and updated in 2003, estimates the clinical probability so that tests are used efficiently.

The criteria

Criterion Points
Active cancer +1
Paralysis, paresis or recent plaster cast of the leg +1
Bedridden 3 days or more, or major surgery within 12 weeks +1
Localized tenderness along the deep veins +1
Entire leg swollen +1
Calf swelling ≥3 cm compared with the other leg (measured 10 cm below the tibial tuberosity) +1
Pitting edema in the symptomatic leg +1
Collateral superficial veins (not varicose) +1
Previously documented DVT +1
Alternative diagnosis at least as likely as DVT −2

Worked example

A patient has tenderness along the calf veins and a calf 4 cm larger than the other, with no other criteria: 1 + 1 = 2 points. DVT is “likely”, so a compression ultrasound is recommended.

Reading the score

Two levels (current practice):

  • Below 2: DVT unlikely. A negative high-sensitivity D-dimer rules it out. If positive, do an ultrasound.
  • 2 or more: DVT likely. Do a compression ultrasound; if negative, a D-dimer or repeat ultrasound in a week may be needed.

Three levels (original study):

Score Probability Prevalence of DVT
0 or less Low about 5%
1–2 Moderate about 17%
3 or more High about 53%

Common alternative diagnoses

Muscle strain or tear, ruptured Baker’s cyst, cellulitis, superficial thrombophlebitis, lymphedema and heart failure can all mimic DVT.

Why it matters

Untreated DVT can lead to pulmonary embolism and to long-term leg pain and swelling (post-thrombotic syndrome). Confirmed DVT is treated with anticoagulants, usually a direct oral anticoagulant, for at least 3 months.

If leg symptoms come with sudden shortness of breath, chest pain or coughing up blood, call 911.

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Frequently asked questions

What Wells score means DVT is likely?

A score of 2 or more means DVT is likely and a compression ultrasound is recommended. Below 2, DVT is unlikely and a negative D-dimer test can rule it out.

Why is 2 points subtracted for an alternative diagnosis?

If another cause such as a muscle strain, a Baker's cyst or cellulitis explains the symptoms at least as well, the probability of DVT is much lower.

What are the symptoms of DVT?

Swelling, pain or tenderness, warmth and redness, usually in one calf or thigh. Some clots cause no symptoms at all.

When is DVT an emergency?

If leg symptoms come with sudden shortness of breath, chest pain or coughing up blood, a clot may have traveled to the lungs: call 911.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.